Arizona, 2012Flash Flood and Lightning Strike in Arizona, September 11, 2012
September 11, 2012 · NWS VEF · 2 events in 1 county or zone
A low pressure system interacted with deep monsoon moisture to produce widespread thunderstorms and flash flooding. A few storms also produced severe weather.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $27,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A low pressure system interacted with deep monsoon moisture to produce widespread thunderstorms and flash flooding. A few storms also produced severe weather.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Sep 11, 5:31 PM MST, 34 minutes earlier.
Area forecast discussion, Sep 11, 5:31 PM MST, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
531 PM PDT TUE SEP 11 2012
.SYNOPSIS...SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE EAST
ACROSS THE AREA INTO THIS EVENING. THESE STORMS HAVE THE POTENTIAL
TO PRODUCE AREAS OF HEAVY RAIN AND FLASH FLOODING ACROSS
CLARK...LINCOLN...AND MOHAVE COUNTIES. DRYING IS EXPECTED FROM
WEST TO EAST TONIGHT THROUGH TOMORROW...LEAVING THUNDERSTORMS
CONFINED TO THE EASTERN AREAS...MAINLY MOHAVE COUNTY. DRIER AND WARMER
CONDITIONS ARE EXPECTED FROM THURSDAY INTO THIS WEEKEND.
&&
.UPDATE...BASED ON RECENT RADAR AND SATELLITE TRENDS HAVE UPDATED
OVERNIGHT POP...SKY...QPF...AND WEATHER GRIDS. ADDED LIKELY TO
DEFINITE POPS ACROSS CENTRAL MOHAVE COUNTY IN RESPONSE TO A STRONG
LINE OF THUNDERSTORMS MOVING SOUTHEAST ACROSS THE AREA. CUT BACK
POPS ESPECIALLY ACROSS LINCOLN...NYE...AND CLARK COUNTIES AS
PREVIOUS ACTIVITY HAS WORKED THE ATMOSPHERE OVER ENOUGH THAT IT
SHOULD LIMIT ANY ADDITIONAL ACTIVITY. DID LEAVE SLIGHT CHANCE TO
CHANCE POPS ACROSS THESE AREAS WITH THE UPPER LOW CONTINUING TO
ROTATE THROUGH.
&&
.AVIATION...FOR MCCARRAN...THE MAIN LINE OF THUNDERSTORMS MOVED
EAST OF KLAS AROUND 22Z...WITH MOST SHOWER ACTIVITY ENDING BY 00Z.
WIND HAS BECOME SOUTH/SOUTHWEST...AND EXPECT THIS TO CONTINUE
OVERNIGHT. A FEW ISOLATED SHOWERS/THUNDERSTORMS WILL BE POSSIBLE
OVERNIGHT...HOWEVER THE CHANCE IS TOO LOW TO INCLUDE IN THE TAF AT
THIS TIME. A MUCH CALMER DAY IS EXPECTED WEDNESDAY WITH LIGHT
WINDS UNDER 10 KNOTS AND AN ISOLATED THREAT OF THUNDERSTORMS OVER
THE MOUNTAINS SURROUNDING THE VALLEY. THESE WILL HAVE TO BE
MONITORED FOR GUSTY AND ERRATIC OUTFLOW WINDS.
FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...A LINE OF STRONG THUNDERSTORMS CONTINUES TO MOVE EAST
EXITING CLARK COUNTY AS OF 00Z THIS AFTERNOON. THIS LINE WILL
CONTINUE TO MOVE EAST THROUGH MOHAVE COUNTY AND EASTERN SAN
BERNARDINO COUNTY THROUGH THIS EVENING. WINDS AHEAD OF THIS HAVE
BEEN FROM THE SOUTHWEST/SOUTHEAST AT 8-12 KNOTS GUSTING TO NEAR 20
KTS. BEHIND THIS FEATURE...NORTH TO NORTHWEST WINDS OF THE SAME
MAGNITUDE HAVE BEEN OBSERVED. WINDS WILL BE GUSTY AN ERRATIC IN
AND NEAR THUNDERSTORMS...WITH REDUCED VISIBILITIES AND CIGS AS LOW
AS 3K FEET. MUCH CALMER CONDITIONS ARE EXPECTED WEDNESDAY...WITH
WINDS FAVORING TYPICAL DIURNAL DIRECTIONS. A FEW ISOLATED STORMS
WILL BE POSSIBLE...MAINLY ACROSS THE HIGHER TERRAIN OF
CLARK...LINCOLN...AND MOHAVE COUNTIES. &&
.PREV DISCUSSION...
303 PM PDT TUE SEP 11 2012
.SHORT TERM...MUCH MORE ACTIVE ACROSS THE AREA TODAY WITH A STRONG
CIRCULATION ROTATING ACROSS THE NORTHERN CWA BORDER NEAR NYE AND
ESMERALDA COUNTIES. AHEAD OF THIS FEATURE A SIGNIFICANT LINE OF
THUNDERSTORMS DEVELOPED ALONG THE I-15 CORRIDOR MOVING EAST. THIS
LINE HAS BEEN ASSOCIATED WITH RAINFALL RATES OF 0.5-1 INCHES
PER HOUR...WITH LOCALLY HIGHER AMOUNTS. AS THIS LINE PROPAGATES
EAST...FLASH FLOODING WILL BE THE PRIMARY THREAT. HOWEVER...AS THE
LINE BECOMES MORE ORGANIZED AND DAYTIME HEATING CONTINUES ACROSS
CLARK AND MOHAVE COUNTIES THE WIND THREAT WILL ALSO INCREASE
THROUGH LATE THIS AFTERNOON AND EARLY THIS EVENING. AM STILL
CONCERNED ABOUT THUNDERSTORM POTENTIAL ACROSS EASTERN SAN
BERNARDINO AND SOUTHERN MOHAVE COUNTIES DUE TO THIS MORNINGS
CONVECTION. WILL LEAVE FLASH FLOOD WATCH AND POPS ALONE IN THOSE
AREAS FOR NOW...BUT AN EVENING UPDATE MAY NEED TO ADDRESS THIS.
ISOLATED TO SCATTERED SHOWERS WILL REMAIN POSSIBLE OVER MAINLY THE
HIGHER TERRAIN OF LINCOLN...CLARK...AND MOHAVE COUNTIES INTO
WEDNESDAY MORNING BEFORE DRIER AIR FINALLY ARRIVES FROM THE WEST.
HAVE LET ONLY SLIGHT CHANCE POPS IN FOR THESE AREAS BY WEDNESDAY
AFTERNOON AS DRY NORTHERLY FLOW DOMINATES THE AREA.
MOVING INTO THURSDAY...HIGH PRESSURE BEGINS TO BUILD TO THE
SOUTHWEST OF THE CWA...DEFLECTING MOST MOISTURE AWAY FROM THE AREA
AND ALLOWING FOR WARMER AND DRIER CONDITIONS TO PREVAIL.
.LONG TERM...NOT MUCH CHANGE TO THE LONG TERM FORECAST THIS
AFTERNOON. DRY CONDITIONS WITH SEASONAL TEMPERATURES PREVAIL
FRIDAY THROUGH THE FIRST PART OF NEXT WEEK.
MODELS DO INDICATED THE POTENTIAL FOR SOME WEAK PRECIPITATION ON
SUNDAY/MONDAY ASSOCIATED WITH A WEAK DISTURBANCE DROPPING SOUTH
FROM THE PACIFIC NORTH WEST. HOWEVER...WITH THE FLOW AHEAD OF THIS
FEATURE UNLIKELY TO INCREASE MOISTURE SIGNIFICANTLY...DECIDED ONLY
TO KEEP POPS IN THE NORTHEAST CORNER OF THE CWA UNDER 15 PERCENT
FOR NOW. WILL HAVE TO MONITOR THIS POTENTIAL AS MODELS COME INTO
BETTER AGREEMENT.
&&
.AVIATION...FOR MCCARRAN...THE MAIN LINE OF THUNDERSTORMS HAS
MOVED EAST OF THE TERMINAL AS OF 22Z THIS AFTERNOON. LIGHT
RAIN...WITH A FEW ISOLATED HEAVIER CELLS REMAINS IN ITS WAKE.
THUS...WILL LEAVE TEMPO TSRA WITH REDUCES CIGS AND VIS THROUGH
00Z. NORTH/NORTHWEST FLOW IS LIKELY TO CONTINUE THROUGH THE
MAJORITY OF THE EVENING...EVENTUALLY BECOMING MORE SOUTHWESTERLY
AROUND 06Z. A MUCH CALMER DAY IS EXPECTED WEDNESDAY...WITH AN
ISOLATED THREAT OF THUNDERSTORMS OVER THE MOUNTAINS SURROUNDING
THE VALLEY. THESE WILL HAVE TO BE MONITORED FOR GUSTY AND ERRATIC
OUTFLOW WINDS.
FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...A LINE OF STRONG THUNDERSTORMS CONTINUES TO MOVE EAST
ACROSS CLARK COUNTY THIS AFTERNOON. THIS LINE WILL CONTINUE TO
MOVE EAST INTO MOHAVE COUNTY LATE THIS AFTERNOON THROUGH THIS
EVENING. WINDS AHEAD OF THIS HAVE BEEN FROM THE
SOUTHWEST/SOUTHEAST AT 8-12 KNOTS GUSTING TO NEAR 20 KTS. BEHIND
THIS FEATURE...NORTH TO NORTHWEST WINDS OF THE SAME MAGNITUDE HAVE
BEEN OBSERVED. WINDS WILL BE GUSTY AN ERRATIC IN AND NEAR
THUNDERSTORMS...WITH REDUCED VISIBILITIES AND CIGS AS LOW AS 3K
FEET. MUCH CALMER CONDITIONS ARE EXPECTED WEDNESDAY...WITH WINDS
FAVORING TYPICAL DIURNAL DIRECTIONS. A FEW ISOLATED STORMS WILL
BE POSSIBLE...MAINLY ACROSS THE HIGHER TERRAIN OF
CLARK...LINCOLN...AND MOHAVE COUNTIES.
&&
.VEF WATCHES/WARNINGS/ADVISORIES...
NV...FLASH FLOOD WATCH UNTIL 9 PM PDT THIS EVENING FOR NVZ015-016-
018>022.
AZ...FLASH FLOOD WATCH UNTIL 9 PM MST THIS EVENING FOR AZZ001>003-036.
CA...FLASH FLOOD WATCH UNTIL 9 PM PDT THIS EVENING FOR CAZ527.
&&
WOLCOTT
HTTP://WEATHER.GOV/LASVEGASHazardous weather outlook, Sep 11, 4:51 AM MST, 13 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
451 AM PDT TUE SEP 11 2012
AZZ001>003-036-CAZ527-NVZ015-016-018>022-120300-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-SAN BERNARDINO COUNTY-
UPPER COLORADO RIVER VALLEY-LINCOLN COUNTY-NORTHEAST CLARK COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
451 AM PDT TUE SEP 11 2012 /451 AM MST TUE SEP 11 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.
.DAY ONE...TODAY AND TONIGHT
A FLASH FLOOD WATCH HAS BEEN EXTENDED THROUGH THE DAY AND INTO THE
EARLY THIS EVENING. SCATTERED TO WIDESPREAD SHOWERS/THUNDERSTORMS
WILL BE SEEN WITH THE POTENTIAL OF HEAVY RAINFALL...POSSIBLY OVER
AN INCH IN 30 MINUTES...DURING THE DAY. LOCAL GUSTY WINDS MAY
ALSO OCCUR WITH ANY STRONGER STORMS THAT DEVELOP.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
DRYING WILL BE SEEN ON WEDNESDAY...BUT ISOLATED TO SCATTERED
SHOWERS AND THUNDERSTORMS WILL REMAIN IN THE FORECAST. A RIDGE OF
HIGH PRESSURE BUILDING OVER THE AREA WITH PROVIDE FURTHER DRYING
ON THURSDAY...RESULTING IN DRY CONDITIONS OVER THE AREA INTO MONDAY.
TEMPERATURES WILL BE BELOW NORMAL TODAY WILL WARM TO NEAR NORMAL
CONDITIONS OVER THE WEEKEND.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUESTED FOR THIS AFTERNOON AND
EVENING. SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
CAZ519>526-NVZ014-017-120300-
EASTERN SIERRA SLOPES-OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
ESMERALDA AND CENTRAL NYE COUNTY-
WESTERN CLARK AND SOUTHERN NYE COUNTY-
451 AM PDT TUE SEP 11 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA AND
SOUTHERN NEVADA.
.DAY ONE...TODAY AND TONIGHT
ISOLATED TO SCATTERED THUNDERSTORMS...MAINLY OVER THE SIERRA AND
ACROSS CENTRAL NYE COUNTY ARE EXPECTED TODAY AND INTO THIS
EVENING. LOCALLY HEAVY RAINFALL MAY BE SEEN FROM SOME OF THE
STORMS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
DRYING WILL BE TAKING PLACE ON WEDNESDAY WITH THUNDERSTORM CHANCES
BEING CONFINED MAINLY TO THE EAST OF THE AREA. FURTHER DRYING WILL
BE SEEN ON THURSDAY WITH DRY CONDITIONS THEN LOOKED FOR THROUGH
MONDAY. TEMPERATURES WILL WARM TO NEAR NORMAL BY THE WEEKEND.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Sep 11, 2:33 PM MST, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
233 PM PDT TUE SEP 11 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0233 PM FLASH FLOOD LAS VEGAS 36.17N 115.15W
09/11/2012 CLARK NV NWS EMPLOYEE
NWS EMPLOYEE REPORTS LARGE AMOUNT OF WATER MOVING ACROSS
ARROYO GRANDE BETWEEN HORIZON RIDGE PARKWAY AND 215.
WATER ALSO FLOWING ACROSS HORIZON RIDGE NEAR THE POST
OFFICE.
&&
CSTUMPFLocal storm report, Sep 11, 2:44 PM MST, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
244 PM PDT TUE SEP 11 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0233 PM HEAVY RAIN LAS VEGAS 36.17N 115.15W
09/11/2012 U0.00 INCH CLARK NV PUBLIC
REPORT OF 2 FEET OF WATER AT THE INTERSECTION OF LAMB AND
BONAZA.
&&
CSTUMPFLocal storm report, Sep 11, 2:47 PM MST, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
247 PM PDT TUE SEP 11 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0213 PM FLASH FLOOD LAS VEGAS 36.17N 115.15W
09/11/2012 CLARK NV AMATEUR RADIO
REPORT OF 10 TO 12 INCHES OF WATER MOVING ACROSS DESERT
INN ROAD BETWEEN J.W. BROWN ROAD AND MARYLAND.
&&
CSTUMPFLocal storm report, Sep 11, 2:51 PM MST, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
251 PM PDT TUE SEP 11 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0251 PM HEAVY RAIN 3 SSE HENDERSON 35.99N 114.98W
09/11/2012 M0.79 INCH CLARK NV TRAINED SPOTTER
TRAINED SPOTTER REPORTED 0.79 INCHES OF RAIN IN THE LAST
HOUR.
&&
CSTUMPFLocal storm report, Sep 11, 2:59 PM MST, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
259 PM PDT TUE SEP 11 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0259 PM FLASH FLOOD 2 SSE LOGANDALE 36.59N 114.47W
09/11/2012 CLARK NV TRAINED SPOTTER
SPOTTER REPORTED MULTIPLE ROAD CLOSURES IN LOGANDALE.
GUBLER ROAD AND HEYER IS CLOSED.
&&
CSTUMPFLocal storm report, Sep 11, 3:19 PM MST, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
319 PM PDT TUE SEP 11 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM FLASH FLOOD OVERTON 36.53N 114.45W
09/11/2012 CLARK NV LAW ENFORCEMENT
REPORT FROM THE NHP THAT STATE ROUTE 169 IN OVERTON IS
CLOSED NEAR THE OVERTON WASH.
&&
CSTUMPFLightning, Mohave
- When
- September 11, 6:05 PM MST
- Where
- Mohave County, 0.84 mi NW of Mohave Valley to 0.3 mi NE of Bullhead City
- Property damage
- $25,000
- Reported by
- Newspaper
- Coordinates
- 34.938, -114.601
Lightning knocked out power to 13,000 customers from Bullhead City to Mohave Valley.
Flash Flood, Mohave
- When
- September 11, 7:00 PM MST to 8:00 PM MST
- Where
- Mohave County, 0.92 mi NW of Mohave Valley to 0.69 mi NNW of Mohave Valley
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 34.939, -114.602
Water and debris flowed over Highway 95 in several places just north of Mohave Valley.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Nevada, September 11, 20121 death · $20 million · 5 events
- Flash Flooding in Utah, September 11, 2012$7.5 million · 6 events
- Flash Flooding and Heavy Rain in California, September 11, 2012$2.1 million · 5 events
- Flash Flooding and Hail in California, September 11 to 12, 20122 injured · $25,000 · 1 in hail · 5 events
- Drought in Minnesota, September 11 to 30, 20123 events
- Marine Thunderstorm Winds in Gulf of Mexico, September 11, 20123 events
- Drought in Texas, September 11 to 30, 2012$2,000 · 1 event
- Drought in Texas, September 11 to 30, 20121 event
- Drought in Minnesota, September 11 to 30, 20121 event
- Heavy Rain in Arizona, September 11, 20121 event
- Funnel Cloud in Puerto Rico, September 11, 20121 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 406462, 406463.